advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Plano, Texas, USA:

I heard recently that the longer a person has diabetes, the shorter the amount of time that person has to identify the symptoms of a "low" and treat it before having a seizure or passing out. Is this really true? My 14 year old daughter has had diabetes for almost three years now and luckily has not experienced either of these things.

Answer:

After a while, your pancreas stops making insulin, so you need more. Since shots are a poor substitute for a pancreas, it is easier to get the "mix" wrong and cause hypos.

Also, it does seem that the longer one has diabetes the more likely the development of hypoglycemic unawareness, where you don't notice the lows as they are coming on. There has been a lot of literature on developing hypoglycemic awareness, actually training yourself to recognize your particular symptoms of lows. Seems a good idea to me to do this and I encourage my patients to learn all the signs of a low.

LD

DTQ-20000809122034
Original posting 14 Sep 2000
Posted to Hypoglycemia

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:14
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.